Hi Dr. I, I know you are not a fan of Radiesse but I was hoping you can give me your opinion on it. My mom had a syringe injected into her nasolabial folds. One side of her nose became very swollen, it formed a large cluster of white/yellowish bumps and the skin under/around the bumps turned greenish, grayish and was very painful. It was a horrible experience for us all. She looked awful and I feel the guilt because I recommended the place to her!!!!
We contacted the doctor and he put her on 2 antibiotics, anti-inflammatories and valtrex. He explained that the product caused the veins in the area to constrict and therefore became inflamed. The explanation was along the line that her veins were sensitive and had a negative reaction to the product. It doesn't really make sense to me. I was hoping you could explain it better. I know that without seeing it its hard but does the explanation make any type of sense to you? It has been 15 days and after the cocktail of pills she had to take it dried up, formed a scab and fell off a few days ago. The area is still red and the pores on her nostril are very open and still tender to the touch. I have pictures if they would help. Words can't describe how terrible it looked, she couldn't leave the house for a week and a half. I wonder what your opinion is on the explanation the doctor gave us. I know it is hard to say without seeing it but have you heard of this type of thing happening with Radiesse? Thank you again for your time.
I’m am so sad this happened to your mom. These problems are the reason I don’t use Radiesse.
First the good news, the fact that it’s healing, the scab has fallen off and her nose is red (not black and blue), means it will probably heal nicely in the long run. Her doctor probably did the right things for the complication. She may need to be seen weekly to monitor her progress and help her with the redness and tenderness she’s still having. She may need some close medical followup for another 2 months at least to make sure everything is done to prevent scarring. She can discuss this with her doctor, or she can always seek a second opinion from a board certified dermatologist.
As to the explanation of it, the most likely thing is that either the Radiesse got infected as it was being injected or that is got stuck in (occluded) a small artery that runs right under there. When that happens it cuts off the blood supply to the area and means the skin doesn’t have enough oxygen. Some of the cells may die and some just take a long time to heal.
This happen occasionally with Juvederm/Restylane too but if it does it can be fixed/reversed by injecting that enzyme (hyaluronidase) into the area. There is no reversing enzyme for Radiesse. If this ever happens to any of you, it’s critically important to call your doctor right away even if it’s the weekend!!! Dr. I